Help methotrexate and side affects - LUpus Patients Un...

LUpus Patients Understanding and Support
2,960 members โ€ข 814 posts

Help methotrexate and side affects

littlemissp
littlemissp
โ€ข8 Replies

Hi everyone

Has anyone had side affects when taking methotrexate.

8 Replies
oldest โ€ข newest
lupus-support1
lupus-support1Administrator

Nausea is the most common, including vomiting, especially when taking the medication in tablet form.

This is dramatically reduced when using the weekly injection!

MTX is used for cancer but dramatically lower doses for SLE, RA or other autoimmune diseases. Fatigue is common in SLE anyway! It is a very effective drug in its injection format especially!

Some people will have different reactions!

What symptoms do you have?

With good wishes,

Ros

Hi

My side effects are, hair falling out, skin rashes, feeling a bit dizzy. Is this common ?

I couldn't take it at all, I couldn't function at all, but it works very well for some people.

I hope it's successful for you, but there are other options if the side effect are too much. Good luck ๐Ÿ€

littlemissp
littlemissp
in reply to creaky

My side effects are, hair is falling out skin rashes and feeling a bit dizzy some times !!

creaky
creaky
in reply to littlemissp

It didn't effect my hair, it just made me so listless, nauseated that couldn't do anything, it was hard to force the pills down each week, knowing that they were making me feel so ill.

I take Mycophenolate which suits me much better.

I know someone who finds that methotrexate suits her very well though.

There is no, one size fits all with SLE.

I hope that you find something that helps x

littlemissp
littlemissp
in reply to creaky

Thank you for your reply, I am seeing the consultant in 3 weeks so will decide whether to stop then ๐Ÿ˜€

lupus-support1
lupus-support1Administrator
in reply to creaky

Exactly, so!

The oral tablets made me vomit several times a week. However the injection form is well tolerated. There is also some evidence to suggest the injection form works better than orally, which makes sense because the tablet has to be dissolved in the stomach, hence the nausea & then absorbed, whereas the injection is immediately released.

For those with SLE involving joints, ligaments & gastro/bowel inflammation, MTX works well.

Just as you correctly pointed out: we are not a one-size-fits-all. What is problematic is that there has been only ONE drug developed specifically for SLE in 20 years. All these other drugs are used for cancer, but in a far lower dose! Unsurprisingly, chemotherapy drugs have side-effects & it depends on our sensitivity to the drugs.

I had to stop the oral MTX & was placed on Azathioprine. Unfortunately, I have a defective enzyme which couldn't excrete the drug via the kidneys; there was a build up of toxins & I became very ill! By that time, the injection form was available, so I went back to MTX.

Much of this is trial & error & these are also steroid-sparing drugs.

I hope you are as well as possible!

With good wishes,

Ros

Thank you for your reply I might ask the consultant about the injection and see what he thinks !!